Hail, Franklin
- When
- June 28, 2:42 PM EST
- Where
- Franklin County, 1.2 mi SE of Highgate Spgs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.960, -73.080
Penny size hail reported.
A cold front moves across a marginally unstable air mass during the afternoon of June 28th developing thunderstorms in the Adirondacks of New York that eventually moved into the Champlain Valley and elsewhere in Vermont. A few isolated thunderstorms did deliver strong gusty winds and hail just under an inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front moves across a marginally unstable air mass during the afternoon of June 28th developing thunderstorms in the Adirondacks of New York that eventually moved into the Champlain Valley and elsewhere in Vermont. A few isolated thunderstorms did deliver strong gusty winds and hail just under an inch in diameter. Some slow moving and training storms did deliver localized 2 to 4 inches of rain in north-central and northeast Vermont for some minor flash flooding. A lightning struck a large home in South Hero Vermont which caused a fire that completely destroyed the home.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 28, 1:38 PM EST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Burlington VT 238 PM EDT Tue Jun 28 2016 .SYNOPSIS... A slow moving cold front will continue to move across the North tonight, triggering heavy rain showers and scattered strong thunderstorms especially across the champlain valley and vermont. Scattered showers linger into Wednesday as an upper trough swings through, but the end of the work week will see a return of warm and dry conditions. && .NEAR TERM /through wednesay/... As of 240 PM EDT Tuesday...Showers and thunderstorms continue to develop as expectd across NE NY and northern VT as a result of moderate instability and a slow moving cold front moving across the area and the approach of a vigourous shortwave moving across the eastern great lakes this afternoon and rest of forecast area tonight. Wind dynamics are not that all great with 0-6km shear values in area of greatest instability 30-35kts yet stronger shear of >45 kts lags behind the instability. Perhaps these winds can tap into any thunderstorms across northern vt this evening and bring about localized severe. Storm motion is expected to be less than 25 kts and with pwats alg/ahd of frontal boundary in the 1.5 inch vicinity and unidirectional parallel flow to frontal boundary can expect some slow-moving training storms. Upper level dynamics are not too bad with h25 jet of 80+ kts moving across northern vt between 03-09z and potentially may be in favored coupled jet streak which may bring some enhancement to keep upper vertical motion going in rich pwats. Therefore...some concern for localized 2-3+ inch rainfall and despite dry antecedent conditions very localized flooding. Weather Prediction Center mesoscale precipitation discussion issued earlier today confirms our concerns. Again...very localized and for many a much welcomed drink of water. Light/calm wind and lots of low-level moisture will likely promote some patchy fog where it rains and some patchy dense fog in climo favored adrndks and central/eastern mtn/river valleys. Upper trough centered across vt on wednesday with some diurnal heating accounting for some sct -shra and possible tsra...esp in eastern vt wednesday afternoon. && .SHORT TERM /WEDNESDAY night THROUGH THURSDAY NIGHT/... As of 240PM EDT Tuesday...surface high pressure moves in wed ngt and continues through thursday night. Dry weather with seasonable temperatures on thu and some valley fog possible wed night and to lesser extent thu night.&& .LONG TERM /FRIDAY THROUGH MONDAY/... As of 240 PM EDT Tuesday...important holiday weekend forecast and for the most part it looks good for holiday celebrations. Another northern stream upper trough rotates across eastern great lakes into north country late fri-fri ngt-sat morning. Airmass more stable thus not impacts as witnessing/expected today/tonight but enough heating for some showers and possible thunderstorms late fri (esp ny) and showers fri ngt and some leftover showers esp in northern sections on sat. On sunday...still under the influence of closed low in northern quebec and cyclonic flow across area. Models differ slightly on the resultant outcome but cant rule out a possible shower sun aftn but thunder not expected. On monday...upper low and trough axis shifting ene away from area thus should be sunny...dry and seasonable and this will continue into tuesday as well. Therefore...not expecting any heat related issues nor thunderstorm concerns for holiday festivities at this time but always remember to check the latest forecasts. && .AVIATION /18Z Tuesday THROUGH Sunday/... Through 18Z Wednesday...Stage set for developing heavy showers and thunderstorms along a cold front, starting around 18z kslk/kplb and then advancing eastward into VT terminals. mvfr/ifr with heavy rain showers and thunderstorms and some turbulance associated with thunderstorms. Aft 06z...shower activity diminishes but lots of llvl moisture should allow for MVFR/IFR cigs and vsby due to fog. Aft 12z wed...vfr with perhaps some instability -shra. Outlook 18z Wednesday through Saturday... 18z Wednesday through 00z Thursday...Generally VFR, possible brief MVFR in diurnal showers. 00z Thursday through 12z Friday...VFR with IFR/LIFR radiational fog at MPV and SLK. 12z Friday through 12z Saturday...VFR trending MVFR/IFR as a cold front sparks showers/possible t-storms. Saturday onward...VFR/MVFR with chances for scattered showers. && .HYDROLOGY... As of 235 pM EDT Tuesday... Risk of heavy rainfall remains in place for rest of this afteroon/tonight. Low-level wind fields parallel to the cold front should lead to training of convective cells, and if persistent enough may trigger areas of isolated flash flooding. PWAT values are not excessively high but are around 1.4-1.6". Flash flood guidance (FFG) is also fairly high given the relative dryness of late. 1 hour FFG is roughly 1.8-2.4", and 3 hour FFG is 2.3-3.0". It might be hard to see that amount of rain in just 1 hour, but if we've got a slow moving line with repeated cells moving across an area for 3 hours, that 3 hour FFG is not too hard to achieve. Any flash flooding would be localized to small basins or small urban and mountainous locations. Larger main-stem river flooding is not expected. Forecast QPF values through tonight range from 1 to 1.5", but could be higher in more localized and persistent cell training. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...SLW/AL NEAR TERM...SLW/AL SHORT TERM...SLW LONG TERM...SLW AVIATION...SLW HYDROLOGY...Loconto/slw
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 511 AM EDT TUE JUN 28 2016 NYZ026>031-034-035-087-VTZ001>012-016>019-290915- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 511 AM EDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS WITH LOCALIZED HEAVY RAINFALL ARE EXPECTED TO DEVELOP ON TUESDAY. THE PRIMARY FOCUS FOR THUNDERSTORMS WILL BE FROM THE ADIRONDACK MOUNTAINS EASTWARD INTO VERMONT, FROM ABOUT THE NOON HOUR ONWARD. THE PRIMARY THREAT ASSOCIATED WITH THE STRONGER STORMS WILL BE VERY HIGH RAINFALL RATES, FOLLOWED BY LOCALLY GUSTY WINDS, SMALL HAIL, AND DANGEROUS CLOUD TO GROUND LIGHTNING. ISOLATED FLASH FLOODING IS POSSIBLE, ESPECIALLY ACROSS VERMONT WHERE THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS POTENTIAL SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1228 PM EDT TUE JUN 28 2016 NYZ028-031-034-035-281730- WESTERN ESSEX-EASTERN CLINTON-EASTERN ESSEX-WESTERN CLINTON- 1228 PM EDT TUE JUN 28 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLINTON COUNTY... AT 1227 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PEASLEEVILLE. THE STORM IS NEARLY STATIONARY. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LOCATIONS IMPACTED INCLUDE... AU SABLE FORKS...PEASLEEVILLE...SARANAC...KEESEVILLE...BLACK BROOK... CLINTONVILLE...HARKNESS...MOFFITTSVILLE...MOFFITSVILLE...AUSABLE FORKS AND REDFORD. LAT...LON 4441 7373 4455 7388 4471 7368 4450 7345 TIME...MOT...LOC 1627Z 233DEG 3KT 4453 7373 LAHIFF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1249 PM EDT TUE JUN 28 2016
NYZ027-028-030-031-281730-
NORTHERN FRANKLIN-SOUTHERN FRANKLIN-EASTERN CLINTON-WESTERN CLINTON-
1249 PM EDT TUE JUN 28 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLINTON AND
NORTHEASTERN FRANKLIN COUNTIES...
AT 1248 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHATEAUGAY...
MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHATEAUGAY...BURKE...ELLENBURG DEPOT...CHURUBUSCO...ELLENBURG...
EARLVILLE...BURKE CENTER...HARRIGAN...BRAINARDSVILLE AND ELLENBURG
CENTER.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4490 7373 4479 7413 4495 7424 4499 7414
4500 7381
TIME...MOT...LOC 1648Z 242DEG 20KT 4491 7409
LAHIFFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 218 PM EDT TUE JUN 28 2016 VTZ012-019-281915- WINDSOR-EASTERN RUTLAND- 218 PM EDT TUE JUN 28 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WINDSOR AND EAST CENTRAL RUTLAND COUNTIES... AT 218 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KILLINGTON... MOVING NORTHEAST AT 10 MPH. PEA SIZE HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROYALTON...BARNARD...BRIDGEWATER...POMFRET...WOODSTOCK... KILLINGTON...PLYMOUTH...QUECHEE...SILVER LAKE STATE PARK...GIFFORD WOODS STATE PARK...SOUTH ROYALTON...EAST BARNARD...SOUTH POMFRET... TAFTSVILLE...WEST BRIDGEWATER...PLYMOUTH UNION...QUEECHEE STATE PARK...BRIDGEWATER CORNERS...GIFFORDS WOODS STATE FOREST PARK AND CALVIN COOLIDGE STATE PARK. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4351 7276 4366 7289 4386 7255 4363 7236 TIME...MOT...LOC 1818Z 239DEG 8KT 4363 7274 LAHIFF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
330 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM HAIL 2 WSW PERU 44.57N 73.57W
06/28/2016 M0.50 INCH CLINTON NY CO-OP OBSERVER
&&
EVENT NUMBER BTV1600534
FOLLENSBEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
333 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM HAIL PERU 44.58N 73.53W
06/28/2016 M1.00 INCH CLINTON NY PUBLIC
&&
EVENT NUMBER BTV1600535
FOLLENSBEEThe Burlington radar (KCXX), 50 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
2 flash flood, 1 hail, 1 lightning. Local standard time, as filed.
Penny size hail reported.
Lightning struck a large residence that caused a fire that completely destroyed the home.
Heavy rainfall from persistent training thunderstorms caused flash flooding in northern Lamoille County. Spotters in Eden Mills reported 4.80 inches of rain in less than two hours, and excessive runoff caused road damage including a culvert washout on Backshore Drive on the east side of Lake Eden.
Heavy rainfall from persistent training thunderstorms caused flash flooding in southern Orleans county. Town officials in Lowell reported multiple washouts on Carter Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2016Every state in 2016This day in weather historyWarnings in Vermont, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633451, 633452, 634535, 634536.